Missouri, 2008Flash Flooding and Hail in Missouri, April 3 to 4, 2008
April 3 to 4, 2008 · NWS SGF · 11 events in 9 counties and zones
Marginally severe thunderstorms produced hail and flash flooding over several counties in southwest and central Missouri. Wet soil conditions from record breaking rainfall caused enhanced runoff leading to an unusual onset of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Marginally severe thunderstorms produced hail and flash flooding over several counties in southwest and central Missouri. Wet soil conditions from record breaking rainfall caused enhanced runoff leading to an unusual onset of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 3, 4:15 AM CST, 15 minutes earlier.
Area forecast discussion, Apr 3, 4:15 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CDT THU APR 3 2008
...FLOODING AND SEVERE WEATHER POSSIBLE TODAY...
.DISCUSSION...
FIRST ROUND OF RAINFALL AFFECTING THE OZARKS EARLY THIS MORNING
AS WARM AND MOIST AIR ADVECTION INCREASE ON THE NOSE OF THE LOW
LEVEL JET. EXPECT COVERAGE AND INTENSITY TO INCREASE THROUGH THE
EARLY MORNING HOURS AS INITIAL MINOR SHORTWAVE TRACKS OUT OF THE
PLAINS AND ACROSS THE OZARKS. POCKETS OF HEAVY RAINFALL COULD
DEVELOP AND LEAD TO SOME LOCALIZED FLOODING THIS MORNING.
A WARM FRONT WILL CONTINUE TO TAKE SHAPE AND LIFT NORTH TODAY AS
THE PRIMARY SHORTWAVE COMES OUT OF THE ROCKIES. THE NORTHWARD EXTENT
OF THIS FRONT WILL BE A CRITICAL FACTOR TO THE POTENTIAL OF SEVERE
WEATHER AND FLOODING. MODELS ARE IN GENERAL AGREEMENT...AND HAVE
CONTINUED TO TREND FARTHER SOUTH WITH THE PLACEMENT OF THIS FRONT
AND AXIS OF HEAVIEST RAINFALL.
EXPECT WIDESPREAD ELEVATED CONVECTION THIS MORNING ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS. WITH A GRADUALLY INCREASE IN
ELEVATED INSTABILITY AND STEEPENING LAPSE RATES A FEW STRONG TO
MARGINALLY SEVERE STORMS CANNOT BE RULED OUT.
THE WARM FRONT WILL LIFT NORTH TO NEAR THE MISSOURI AND ARKANSAS
BORDER THIS AFTERNOON. BOTH THE GFS AND WRF MODELS DEPICT A WEAK
SURFACE WAVE THAT WILL RIDE ALONG THIS FRONT INTO FAR SOUTHERN
MISSOURI. IF THIS FEATURE DEVELOPS THE WARM WILL MORE LIKELY LIFT
INTO FAR SOUTHERN MISSOURI BRINGING THE WARM SECTOR AS FAR NORTH
AS HIGHWAY 60. SURFACE DEWPOINTS NEAR 60 DEGREES WOULD YIELD
SURFACE BASED CAPES NEAR 1000 J/KG. THIS ALONG WITH STRONG DEEP
LAYERED SHEAR AND STEEPENING LAPSE RATES WOULD SUPPORT SEVERE
STORM DEVELOPMENT PRIMARILY ALONG AND SOUTH OF INTERSTATE 44. STORMS
SOUTH OF HIGHWAY 60 WOULD HAVE THE GREATEST CHANCE OF BEING
SURFACE BASED AND HIGHEST TORNADIC POTENTIAL. ENHANCED LOW LEVEL
HELICITIES ALONG AND JUST SOUTH OF THE WARM FRONT ALONG WITH LOW
CLOUD CONDENSATION LEVELS COULD HEIGHTEN TORNADO POTENTIAL ALONG
AND SOUTH OF HIGHWAY 60. ANY SEVERE POTENTIAL NORTH OF THE FRONT
UP TO THE INTERSTATE 44 CORRIDOR WILL BE PRIMARILY LARGE HAIL.
DEEP MOISTURE...STRONG SYNOPTIC SCALE ASCENT...INCREASING MOISTURE
TRANSPORT...AND EMBEDDED CONVECTION WILL SUPPORT HEAVY RAINFALL.
REFER TO THE HYDROLOGY DISCUSSION BELOW FOR MORE INFORMATION ON
THE FLOOD POTENTIAL TODAY AND TONIGHT.
CLOUD COVER AND SOME SHOWERS WILL LINGER INTO AT LEAST FRIDAY
MORNING AS A NORTHERN STREAM SHORTWAVE SWINGS ACROSS THE REGION.
UPPER PATTERN WILL RESUME ZONAL FLOW THIS WEEKEND. A NORTHERN
STREAM SYSTEM WILL TRACK ACROSS THE UPPER MIDWEST SUNDAY AND BRING
A WEAK FRONT ACROSS THE AREA. WITH BEST FORCING WELL TO THE NORTH
AND LACK OF DEEP MOISTURE WOULD NOT EXPECT MORE THAN A FEW SHOWERS
OVER CENTRAL MISSOURI.
MORE SUBSTANTIAL WARMING WILL DEVELOP EARLY NEXT WEEK AS AN UPPER
TROUGH DEVELOPS OUT WEST. THE FIRST OF A SERIES OF SHORTWAVES
WILL EJECT NORTHEAST ACROSS THE REGION TUESDAY BRINGING A CHANCE
OF CONVECTION. ANOTHER MORE POTENT SYSTEM WILL ARRIVE WEDNESDAY.
PRELIMINARY INDICATIONS ARE THAT THERE IS A POTENTIAL OF SEVERE
WEATHER THE MIDDLE OF NEXT WEEK.
FOSTER
&&
.HYDROLOGY...
STRONG MOISTURE TRANSPORT OVER THE FRONT AND INCREASING SYNOPTIC
SCALE LIFT WILL SUPPORT WIDESPREAD RAINFALL. HOWEVER THE AXIS OF
HEAVIEST RAINFALL IS NOW PROGGED TO DEVELOP FROM NORTHERN ARKANSAS
INTO SOUTHEAST MISSOURI AS THE FRONT SAGS TO THE SOUTH THIS
EVENING IN THE WAKE OF THE PASSING SURFACE WAVE. PRECIPITABLE
WATER VALUES NEAR 1.25 INCHES AND 850 DEWPOINTS NEAR 12 DEGREES C
WILL SUPPORT HEAVY RAINFALL AND TRAINING CELLS WILL HEIGHTEN THE
FLOOD THREAT.
IT APPEARS THAT AREAS SOUTH OF INTERSTATE 44 AND PARTICULARLY
SOUTHEAST OF A BRANSON TO EMMINENCE LINE STAND THE HIGHEST RISK OF
EXCESSIVE RAINFALL AND POTENTIALLY SERIOUS FLOODING. WILL PLAN TO
LEAVE THE CURRENT FLOOD WATCH AS IS.
FOSTER
&&
.AVIATION...
FOR THE 1200 UTC KSGF/KJLN TAFS...IFR CONDITIONS EXPECTED THIS
MORNING AS LOWER LEVELS ARE NOW SATURATED AND UPSTREAM OBSERVATIONS
OVER NORTHERN ARKANSAS CONTINUE TO SHOW LOW CEILINGS HEADING OUR
WAY. MAY SEE A BRIEF PERIOD OF MVFR CONDITIONS THIS AFTERNOON.
SHOULD SEE A FEW SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH
DAYTIME HEATING. TIMING A LITTLE DIFFICULT...SO WILL CONTINUE THE
TEMPO FORECAST FOR BOTH AIRFIELDS. SURFACE LOW IS EXPECTED TO PASS
TO OUR SOUTH THIS EVENING...WHICH WOULD GIVE US FAVORABLE UPSLOPE
NORTHEASTERLY WINDS THIS EVENING. SO WENT AHEAD AND DROPPED BACK TO
IFR THIS EVENING.
GCC
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ070-071-077>083-
088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ097-101.
&&Hazardous weather outlook, Apr 3, 4:22 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CDT THU APR 3 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
522 AM CDT THU APR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAINFALL OF ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS
WILL RESULT IN THE POTENTIAL OF FLASH FLOODING. RAINFALL AMOUNTS
IN EXCESS OF TWO INCHES AND MORE SIGNIFICANT FLOODING WILL BE
POSSIBLE ALONG AND SOUTH OF HIGHWAY 60.
IN ADDITION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE.
THE POTENTIAL OF SEVERE WEATHER WILL DEPENDENT ON HOW FAR NORTH A
WARM FRONT WILL MOVE INTO THE AREA. THE GREATEST RISK OF SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS FAR
SOUTHERN MISSOURI SOUTH OF HIGHWAY 60 NEAR THE FRONT. THE
POTENTIAL FOR TORNADOES CANNOT BE RULED OUT IF THE WARM FRONT
MOVES INTO SOUTHERN MISSOURI.
MARGINALLY SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS WILL
BE POSSIBLE NORTH OF THE FRONT...AND AS FAR NORTH AS THE
INTERSTATE 44 CORRIDOR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. INITIAL INDICATIONS ARE THAT SEVERE STORMS WILL BE
POSSIBLE DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG
AND SOUTH OF HIGHWAY 60. EMERGENCY MANAGERS AND SPOTTERS ARE ALSO
ENCOURAGED TO RELAY REPORTS OF FLOODING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
Flash Flood, Maries
- When
- April 3, 4:30 AM CST to 9:30 AM CST
- Where
- Maries County, 0.12 mi W of Belle to 0.89 mi ENE of Van Cleve
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.280, -91.722
One half of an inch to three quarters of an inch of rain fell over Maries County. Numerous roads and low water crossings within the county experienced flash flooding.
Flash Flood, Polk
- When
- April 3, 7:30 AM CST to 9:00 AM CST
- Where
- Polk County, 2.51 mi NE of Goodson to 2.39 mi NE of Goodson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.721, -93.233
Lindley Creek flooded over a section of Highway P.
Flash Flood, Hickory
- When
- April 3, 7:30 AM CST to 9:30 AM CST
- Where
- Hickory County, 0.53 mi SE of Cross Timbers to 0.67 mi WNW of Cross Timbers
- Cause
- Heavy Rain
- Reported by
- Post Office
- Coordinates
- 38.024, -93.225
Several low water crossings that cross Turkey Creek and Starks Creek flooded.
Flash Flood, Camden
- When
- April 3, 7:30 AM CST to 9:30 AM CST
- Where
- Camden County, 2.51 mi SSE of Lake Ozarks East to 0.67 mi N of Climax Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.167, -92.711
Several low water crossings across the county flooded. Sections of Highway H west of its intersection with Highway T also experienced flooding.
Flash Flood, Howell
- When
- April 3, 7:30 AM CST to 10:30 AM CST
- Where
- Howell County, 2.39 mi SSE of Willow Spgs to 1.28 mi ESE of Moody
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.968, -91.956
Several low water crossings across the county flooded. A section of Highway 142 west of Moody was impassable to motorists due to flooding.
Hail, Laclede
- When
- April 3, 10:31 AM CST
- Where
- Laclede County, 1.29 mi ENE of Drynob
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -92.450
Hail, Wright
- When
- April 3, 10:47 AM CST
- Where
- Wright County, 0.55 mi E of Mansfield
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.120, -92.570
Hail, Howell
- When
- April 3, 11:47 AM CST
- Where
- Howell County, 2.61 mi ESE of Olden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.850, -91.880
Flash Flood, Oregon
- When
- April 3, 6:00 PM CST to April 4, 3:00 AM CST
- Where
- Oregon County, 1.55 mi E of Thomasville to 2.75 mi SE of Thayer
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.776, -91.502
Heavy rain flooded a section of Highway A near its intersection with Fredrick Creek, a section of Highway 142 near its intersection with the Spring River, and another section of Highway 142 near its intersection with the Eleven Point River.
Flash Flood, Wright
- When
- April 3, 6:00 PM CST to April 4, 2:30 AM CST
- Where
- Wright County, 2.13 mi WSW of Loring to 2.92 mi SE of Midway
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.322, -92.618
Wolf Creek flooded a section of Highway AB. Flooding also occurred at the intersection of Highway E and Highway 38.
Flash Flood, Douglas
- When
- April 3, 9:30 PM CST to April 4, 2:30 AM CST
- Where
- Douglas County, 0.62 mi SSE of Tigris to 1.5 mi ESE of Roy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.011, -92.777
Numerous low lying areas across the county flooded. A few specific locations included a section of Highway Y, a section of Highway 14 near the North Fork River, and numerous streets in the city of Ava.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 3 to 4, 20083 injured · $86 million · EF2 · 51 events
- Tornado and Flash Flooding in Kentucky, April 3 to 6, 20081 death · $490,000 · EF1 · 25 events
- Flash Flooding and Hail in Tennessee, April 3 to 4, 20081 death · $70,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, April 3 to 15, 2008$1.8 million · 50 kt wind · 39 events
- Hail and Damaging Winds in Texas, April 3 to 4, 2008$471,000 · 4.25 in hail · 36 events
- Flooding in Arkansas, April 3 to 25, 2008$525,000 · 3 events
- Flash Flood and Hail in Arkansas, April 3 to 4, 2008$178,000 · 1 in hail · 7 events
- Flash Flooding and Flood in Missouri, April 3 to 4, 20081 injured · $90,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, April 3, 2008$53,000 · 1.75 in hail · 17 events
- Flash Flood and Hail in Missouri, April 3 to 4, 2008$51,000 · 52 kt wind · 4 events
- Hail in Texas, April 3 to 4, 20081.75 in hail · 23 events
- Flash Flood and Debris Flow in Puerto Rico, April 3, 2008$20,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94351, 94352, 94353, 94360, 94365, 94347, 94348, 94349, 94369, 94370, 94367.